Advanced Search
Article Contents
Article Contents

Nutrient limitations as an explanation of Gompertzian tumor growth

Abstract Related Papers Cited by
  • An intuitive and influential two-compartment model of cancer cell growth proposed by Gyllenberg and Webb in 1989 [18] with transition rates between proliferating and quiescent cells reproduces some important features of the well known Gompertzian growth model. However, other plausible mechanisms may also be capable of producing similar dynamics. In this paper, we formulate a resource limited three-compartment model of avascular spherical solid tumor growth and study its dynamics. The resource, such as oxygen, is assumed to enter the tumor proportional to its surface area and the dead cells form the necrotic core inside the tumor. We show the tumor growth of our model mimics that of Gompertzian model, and the solutions of our model are naturally bounded. We also identify general and explicit expressions of the tumor final sizes and study the stability of the tumor at steady states. In contrast to the Gyllenberg-Webb model, our model confirms that tumor size at the positive steady state is strictly decreasing function of the dead cell removal rate. We also present two intriguing mathematical open questions.
    Mathematics Subject Classification: Primary: 34K20, 92C50; Secondary: 92D25.


    \begin{equation} \\ \end{equation}
  • [1]

    J. A. Adam and N. Bellomo (ed), A Survey of Models on Tumour Immune Systems Dynamics, Birkhüauser, 1997.


    E. O. Alzahrani, A. Asiri, M. M. El-Dessoky and Y. Kuang, Quiescence as an explanation of Gompertzian tumor growth revisited, Mathematical Biosciences, 254 (2014), 76-82.doi: 10.1016/j.mbs.2014.06.009.


    R. P. Araujo and D. L. S. McElwain, A history of the study of solid tumour growth: The contribution of mathematical modelling, Bull. Math. Biol., 66 (2004), 1039-1091.doi: 10.1016/j.bulm.2003.11.002.


    E. Beretta and Y. Kuang, Modeling and analysis of a marine bacteriophage infection with latency period, Nonlinear Analysis: Real World Applications, 2 (2001), 35-74.doi: 10.1016/S0362-546X(99)00285-0.


    L. von Bertalanffy, Quantitative laws in metabolism and growth, Quart. Rev. Biol., 32 (1957), 217-231.


    A. C. Burton, Rate of growth of solid tumours as a problem of diffusion, Growth, 30 (1966), 157-176.


    H. M. Byrne, J. R. King, D. L. S. McElwain and L. Preziosi, A two-phase model of solid tumour growth, Applied Mathematics Letters, 16 (2003), 567-573.doi: 10.1016/S0893-9659(03)00038-7.


    L. Edelstein-Keshet, Mathematical Models in Biology, SIAM, 1988.


    S. E. Eikenberry, J. D. Nagy and Y. Kuang, The evolutionary impact of androgen levels on prostate cancer in a multi-scale mathematical model, Biology Direct, 5 (2010), p24.doi: 10.1186/1745-6150-5-24.


    S. E. Eikenberry, T. Sanker, M. C. Preul, E. J. Kostelich, C. Thalhauser and Y. Kuang, The virtual glioblastoma: Growth, migration, and treatment in a three-dimensional mathematical model, Cell Proliferation, 42 (2009), 511-528. (pdf 987k).doi: 10.1111/j.1365-2184.2009.00613.x.


    S. E. Eikenberry, C. Thalhauser and Y. Kuang, Tumor-immune interaction, surgical treatment and cancer recurrence in a mathematical model of melanoma, PLoS Comput. Biol., 5 (2009), e1000362, 18pp.doi: 10.1371/journal.pcbi.1000362.


    R. A. Everett, Y. Zhao, K. B. Flores and Y. Kuang, Data and implication based comparison of two chronic myeloid leukemia models, Math. Biosc. Eng., 10 (2013), 1501-1518.doi: 10.3934/mbe.2013.10.1501.


    C. L. Frenzen and J. D. Murray, A cell kinetics justification for Gompertz equation, SIAM J. Appl. Math., 46 (1986), 614-629.doi: 10.1137/0146042.


    S. Geritz and M. Gyllenberg, A mechanistic derivation of the DeAngelis-Beddington functional response, Journal of Theoretical Biology, 314 (2012), 106-108.doi: 10.1016/j.jtbi.2012.08.030.


    B. Gompertz, On the nature of the function expressive of the law of human mortality, and on a new mode of determining the value of life contingencies, Phil. Trans. Royal Soc. London, 115 (1825), 513-583.


    S. A. Gourley and Y. Kuang, A stage structured predator-prey model and its dependence on maturation delay and death rate, J. of Math. Biol., 49 (2004), 188-200.doi: 10.1007/s00285-004-0278-2.


    H. P. Greenspan, Models for the growth of a solid tumor by diffusion, Stud. Appl. Math., 51 (1972), 317-340.doi: 10.1002/sapm1972514317.


    M. Gyllenberg and G. F. Webb, Quiescence as an explanation of Gompertzian tumor growth, Growth Dev Aging, 53 (1989), 25-33.


    M. Gyllenberg and G. F. Webb, A nonlinear structured population model of tumor growth with quiescence, J. Math. Biol., 28 (1990), 671-694.doi: 10.1007/BF00160231.


    F. Kozusko and Z. Bajzer, Combining Gompertzian growth and cell population dynamics, Math. Biosc., 185 (2003), 153-167.doi: 10.1016/S0025-5564(03)00094-4.


    Y. Kuang, Global stability for a class of nonlinear nonautonomous delay equations, Nonlinear Analysis: TMA, 17 (1991), 627-634.doi: 10.1016/0362-546X(91)90110-M.


    Y. Kuang, Delay Differential Equations: With Applications in Population Dynamics, Academic Press, 1993.


    A. K. Laird, Dynamics of tumor growth, Brit. J. Cancer, 18 (1964), 490-502.doi: 10.1038/bjc.1964.55.


    A. O. Martinez and R. J. Griego, Growth dynamics of multicell spheroids from three murine tumors, Growth, 44 (1980), 112-122.


    M. Marusic and S. Vuk-Pavlovic, Prediction power of mathematical models for tumor growth, Journal of Biological Systems, 1 (1993), 69-78.


    L. Norton, R. Simon, H. D. Brereton and A. E. Bogden, Predicting the course of Gompertzian growth, Nature, 264 (1976), 542-545.doi: 10.1038/264542a0.


    T. Portz, Y. Kuang and J. D. Nagy, A clinical data validated mathematical model of prostate cancer growth under intermittent androgen suppression therapy, AIP Advances, 2 (2012), 011002.doi: 10.1063/1.3697848.


    J. A. Sherratt and M. J. Chaplain, A new mathematical model for avascular tumor growth, J. Math. Biol., 43 (2001), 291-312.doi: 10.1007/s002850100088.


    C. J. Thalhauser, T. Sankar, M. C. Preul and Y. Kuang, Explicit separation of growth and motility in a new tumor cord model, Bulletin of Math. Biol., 71 (2009), 585-601.doi: 10.1007/s11538-008-9372-8.


    D. Wallace and X. Guo, Properties of tumor spheroid growth exhibited by simple mathematical models, Frontiers in Oncology, 3 (2013), 1-9.

  • 加载中

Article Metrics

HTML views() PDF downloads(79) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint